Strong Wind, Marquette
- When
- May 24, 10:00 AM CST to 5:00 PM CST
- Where
- Marquette forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Strong southwest winds ahead of a cold front gusted to 39 to 43 knots (45 to 49 mph) affected south-central and southeast Wisconsin for about 7 hours. Scattered tree damage was noted in the form of broken large tree branches.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong southwest winds ahead of a cold front gusted to 39 to 43 knots (45 to 49 mph) affected south-central and southeast Wisconsin for about 7 hours. Scattered tree damage was noted in the form of broken large tree branches. Scattered, minor, power outages were reported after broken tree branches landed on power-lines. The strong southwest winds were the result of a large pressure gradient ahead of a cold front moving west to east across Wisconsin. In Wisconsin, widespread, strong wind events usually occur behind cold fronts, rather than ahead of them.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 24, 3:25 AM CST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...AMENDED TO INCLUDE AVIATION DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 AM CDT THU MAY 24 2007 .DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES FOR FRIDAY NIGHT AND SATURDAY. MODELS ARE IN GOOD AGREEMENT WITH PROGRESSION OF FRONT AND ASSOCIATED RAIN TODAY AND THIS EVENING. I WILL TREND TOWARD MOS POPS AND MODEL QPF PATTERN. MODELS ARE ALSO IN GOOD AGREEMENT WITH KEEPING FRIDAY DRY. SHARP DIFFERENCES SHOW UP LATE FRIDAY NIGHT AND SATURDAY WITH THE GFS VERY AGGRESSIVE IN DEVELOPING RAIN ALONG H850 BAROCLINIC ZONE SOUTH OF WISCONSIN...THEN BRINGING RAIN BACK INTO CWA LATE FRIDAY NIGHT AND SATURDAY. NAM IS VERY DRY FRIDAY NIGHT...AND MOSTLY DRY FOR SATURDAY. UKMET IS MIDDLE OF THE ROAD BETWEEN NAM AND GFS...AND I WILL LEAN TOWARD THIS SOLUTION. MODELS INDICATE AN H850 BAROCLINIC ZONE ACROSS IOWA AND NORTHERN ILLINOIS...WITH A WEAK SHORT WAVE LATE FRIDAY NIGHT. IN ADDITION...THE LLJ IS EXPECTED TO INCREASE TO AROUND 30KT ACROSS THE BARO ZONE. MODELS ALSO INDICATE A WEAK SURFACE BOUNDARY A LITTLE SOUTH OF WISCONSIN AS WELL. UKMET MID LEVEL MOISTURE INCREASES AT A LEVEL MID WAY BETWEEN THE GFS AND NAM. COND PRES DEF OF BETWEEN 30-50 MB IS EXPECTED. THERE IS SOME FRONTOGENETIC FORCING AND QCONVERGENCE AS WELL. WITH THIS DYNAMICS AND MOISTURE...I FEEL INTRODUCING SMALL POPS IS JUSTIFIED. ANY NOCTURNAL RAIN THAT DOES DEVELOP WILL DRIFT INTO SOUTHERN WISCONSIN SATURDAY MORNING. APPROACHING SURFACE TROUGH AND WEAK SHORT WAVES SHOULD BE ENOUGH TO KEEP THE RAIN GOING INTO THE AFTERNOON. I WILL GO MIDDLE OF THE ROAD ON POPS FOR SATURDAY. && .AVIATION...LOW LEVEL WIND SHEAR IN PLACE UNTIL INVERSION BREAKS AROUND 15Z. MEAN WIND OF MIXED LAYER INCREASES TO AROUND 35 KNOTS DURING THE EARLY AFTERNOON WHICH MAY ALLOW SOME GUSTS OF 35 TO 40 KNOTS TO REACH SURFACE AS EXPECT NEAR DRY ADIABATIC LAPSE RATES THROUGH 5K FEET. HOWEVER MID/HIGH LEVEL BLOWOFF FROM CONVECTION TO THE WEST LIKELY TO RETARD MIXING SLIGHTLY. LIKELY 1 TO 3 HOUR PERIOD OF THUNDER ACROSS TAF SITES BEGINNING LATE AFTERNOON AT KMSN...ENDING BY 06Z AT KMKE. WIDELY SCATTERED CONVECTION COULD AFFECT KMSN THIS MORNING AS MESOSCALE INDUCED SHORT WAVE EDDY PASSES BY TO THE WEST WHILE LOW LEVEL THETA-E ADVECTION INCREASES. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && 35/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1030 AM CDT THU MAY 24 2007 WIZ046-047-051-052-056>060-062>072-250915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1030 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CDT FOR STRONG SOUTH WINDS GUSTING TO AROUND 45 MPH. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL TO GOLF BALL SIZE...AND DAMAGING WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY EVENING. THERE IS A CHANCE OF MORE THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. LMZ643>646-665-250915- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 1030 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL TO GOLF BALL SIZE...AND DAMAGING WIND GUSTS TO 60 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY EVENING. THERE IS A CHANCE OF MORE THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS MAY BE REACHED SATURDAY AND SATURDAY NIGHT. DAVIS WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
20 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35692, 35693, 35694, 35695, 35696, 35697, 35699, 35700, 35701, 35702, 35703, 35704, 35705, 35706, 35707, 35708, 35709, 35710, 35711, 35712.